Before Depo Provera (my first method of hormonal birth control), I had very
regular menstrual periods...28 days nearly every time, only varying by a day
or two. I didn't have the best diet, so I might have been lacking some
nutrients, but I did try to take a multivitamin.
After my first shot, my periods continued. I gained a bit of weight, and I had less energy. But I thought...oh, I'll keep on it, and eventually this will
straighten out. After my 2nd shot, my periods stopped. I was relieved.
But after the THIRD shot, maybe a week or so later...my period began and DID NOT STOP. Let me repeat...I had a period for a full month straight, medium to heavy flow! It showed no signs of letting up. I became extremely anemic (well, many nutrients were being flushed out of my body!). I was miserable. At this point I had gained 10-15 extra pounds.
The only thing that finally "straightened it out" was getting on the birth control pill with the heaviest dose of estrogen. I stayed on the Pill for quite a while after that (later switching to a staggered dose tri-cyclen type of Pill).
Be CAREFUL. Later I found out several other women I knew had similar problems with Depo. But usually all you here is "it's great! my periods went away!"
Consider what it means for your body to stop menstruating. It seems pretty severe, no? I can't say I was too surprised, reflecting on my Depo experiences, that such severe hormonal side effects occurred, given the nature of the dosage.